Alert archive / Idaho / Red Flag Warnings in 2008
Red Flag Warning 5, NWS Pocatello, ID
NWS Pocatello, ID issued this red flag warning at Jul 21, 2008, 3:02 AM MDT for 9 counties in Idaho. It took effect at Jul 21, 2008, 2:00 PM MDT. It was in force for 29 hr. 8 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 21, 2008, 3:02 AM MDT (09:02 UTC)
- In effect from
- Jul 21, 2008, 2:00 PM MDT
- Expired
- Jul 22, 2008, 7:23 PM MDT
- In force
- 29 hr
- Issued by
- NWS Pocatello, ID
Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Clark County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID, Power County, ID, Teton County, ID
The radar
The Pocatello radar (KSFX), 77 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 3:58 PM MDT | HAIL 1.25 | Bone, ID | HAIL DAMAGED CROPS |
| Jul 22, 4:23 PM MDT | HAIL 1 | 1 W Victor, ID | QUARTER SIZE HAIL IN LARGE AMOUNTS |
| Jul 22, 4:50 PM MDT | TSTM WND GST 60 | 7 Wsw Pocatello Arpt, ID | |
| Jul 22, 4:50 PM MDT | HAIL 0.75 | 7 Wsw Pocatello Arpt, ID | |
| Jul 22, 5:14 PM MDT | HAIL 0.5 | Victor, ID | |
| Jul 22, 5:14 PM MDT | HAIL 1 | Victor, ID | |
| Jul 22, 6:45 PM MDT | HAIL 0.75 | 3 E Island Park, ID | |
| Jul 22, 6:50 PM MDT | HAIL 0.88 | Driggs, ID |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 9.0 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3382 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KPIH 210902 RFWPIH RED FLAG WARNING NATIONAL WEATHER SERVICE POCATELLO ID 302 AM MDT MON JUL 21 2008 IDZ409-410-412-477-212215- /O.UPG.KPIH.FW.A.0005.080721T2000Z-080723T0400Z/ /O.NEW.KPIH.FW.W.0005.080721T2000Z-080723T0400Z/ MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM- UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM- GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF- SAWTOOTH RANGE/NORTHERN SAWTOOTH NF- 302 AM MDT MON JUL 21 2008 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM MDT TUESDAY FOR LIGHTNING IN SOUTHEAST IDAHO... THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM MDT TUESDAY. MOIST AND UNSTABLE AIR MOVED INTO SOUTHERN IDAHO SUNDAY NIGHT. AS THE TEMPERATURE WARMS UP DURING THE DAY...WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND LAST UNTIL LATE TONIGHT. THUNDERSTORM COVERAGE AT THIS LEVEL MEANS LIGHTNING WILL BE FREQUENT ENOUGH TO CAUSE NUMEROUS STARTS IF FUELS ARE RECEPTIVE. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON TUESDAY AND SO THE RED FLAG WARNING HAS BEEN EXTENDED THROUGH UNTIL TUESDAY EVENING. ON WEDNESDAY...HIGH PRESSURE AND MORE STABLE CONDITIONS ARE EXPECTED TO RETURN. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. $$ MESSICK
4 follow-up statements
000 WWUS85 KPIH 212032 RFWPIH RED FLAG WARNING NATIONAL WEATHER SERVICE POCATELLO ID 232 PM MDT MON JUL 21 2008 IDZ409-410-412-477-221000- /O.CON.KPIH.FW.W.0005.000000T0000Z-080723T0400Z/ MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM- UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM- GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF- SAWTOOTH RANGE/NORTHERN SAWTOOTH NF- 232 PM MDT MON JUL 21 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT TUESDAY FOR IDAHO ZONES 409/410/412/477 FOR THUNDERSTORMS AND LIGHTING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT TUESDAY FOR THUNDERSTORMS AND LIGHTNING. MOIST AND UNSTABLE AIR HAS MOVED INTO IDAHO DURING THE DAY. AS THE TEMPERATURE WARMS UP DURING THE DAY...WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE DEVELOP THIS AFTERNOON AND LAST INTO THE NIGHT. WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON TUESDAY. THUNDERSTORM COVERAGE AT THIS LEVEL MEANS LIGHTNING WILL BE FREQUENT ENOUGH TO CAUSE NUMEROUS STARTS IF FUELS ARE RECEPTIVE. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. $$
000 WWUS85 KPIH 220935 RFWPIH RED FLAG WARNING NATIONAL WEATHER SERVICE POCATELLO ID 335 AM MDT TUE JUL 22 2008 IDZ409-410-412-477-222145- /O.CON.KPIH.FW.W.0005.000000T0000Z-080723T0400Z/ MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM- UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM- GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF- SAWTOOTH RANGE/NORTHERN SAWTOOTH NF- 335 AM MDT TUE JUL 22 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING DUE TO LIGHTNING IN SOUTHEAST IDAHO... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING. THUNDERSTORMS HAD MOVED ACROSS SOUTHERN IDAHO MONDAY NIGHT...WILL CONTINUE TO DEVELOP DURING THE DAY TODAY...INCREASE IN COVERAGE BY THIS AFTERNOON...AND THEN DECREASE IN COVERAGE AND INTENSITY BY 10 PM THIS EVENING. LIGHTNING ACTIVITY LEVELS SHOULD REACH 3 OR HIGHER FOR MUCH OF THE ZONES IN THE AFFECTED AREA. FREQUENT LIGHTNING CAN LEAD TO INCREASED FIRE STARTS...IF FUELS ARE RECEPTIVE. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. $$ MESSICK
000 WWUS85 KPIH 221745 RFWPIH RED FLAG WARNING NATIONAL WEATHER SERVICE POCATELLO ID 1145 AM MDT TUE JUL 22 2008 IDZ409-410-412-477-230400- /O.CON.KPIH.FW.W.0005.000000T0000Z-080723T0400Z/ MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM- UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM- GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF- SAWTOOTH RANGE/NORTHERN SAWTOOTH NF- 1145 AM MDT TUE JUL 22 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR IDAHO ZONES 409/410/412/477 FOR LIGHTNING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING. ALTHOUGH THERE IS A BREAK IN THUNDERSTORM ACTIVITY THIS MORNING...WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED THE REST OF TODAY INTO THIS EVENING. LIGHTNING ACTIVITY LEVELS SHOULD REACH 3 OR HIGHER FOR MUCH OF THE ZONES IN THE AFFECTED AREA. FREQUENT LIGHTNING CAN LEAD TO INCREASED FIRE STARTS...IF FUELS ARE RECEPTIVE. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. $$
000 WWUS85 KPIH 230123 RFWPIH RED FLAG WARNING NATIONAL WEATHER SERVICE POCATELLO ID 723 PM MDT TUE JUL 22 2008 IDZ409-410-412-477-230230- /O.CAN.KPIH.FW.W.0005.000000T0000Z-080723T0400Z/ MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM- UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM- GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF- SAWTOOTH RANGE/NORTHERN SAWTOOTH NF- 723 PM MDT TUE JUL 22 2008 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN POCATELLO HAS CANCELLED THE RED FLAG WARNING. THUNDERSTORMS HAVE MOVED EAST OF THE AREA. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 21, 2:33 AM MDT, 29 minutes earlier.
Area forecast discussion, Jul 21, 2:33 AM MDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 233 AM MDT MON JUL 21 2008 .DISCUSSION...MONSOON MSTR FLOWING NORTHWARD INTO ID TODAY ON THE BACKSIDE OF THE UPPER RIDGE OVER THE ROCKIES...AND AHEAD OF A CLOSED LOW MOVING INTO NORTHERN CA. SHOWERS STILL PERSIST EARLY THIS MORNING OVER THE SOUTHERN HIGHLANDS. AS THE DAY WARMS UP...THE AIRMASS WILL DESTABILIZE...RESULTING IN AN INCREASE IN TSTM COVERAGE THIS AFTERNOON INTO THE EVENING. GREATEST COVERAGE WILL BE IN THE MTNS. MODEL SOUNDINGS SHOW PW VALUES EXCEEDING 1 INCH TODAY AND TUE...SO SHOULD SEE SIGNIFICANT SFC RAINFALL WITH TSTMS. STILL LOOKING FOR THE POTENTIAL FOR GUSTY SFC WINDS IN AND NEAR TSTMS TODAY AS THE LOW LEVEL AIRMASS IS RELATIVELY DRY...CREATING A RATHER SHALLOW INVERTED V PROFILE. THE UPPER LOW OPENS UP AND MOVES THRU THE FCST AREA ON TUE. THE COLD AIR ALOFT ASSOCIATED WITH THE UPPER TROF SHOULD FURTHER DESTABILIZE THE AIRMASS TUE AFTN. EXPECT QUITE A BIT OF TSTM ACTIVITY TUE AFTN AND EVE...AGAIN MAINLY OVER THE MTNS. UPPER LEVEL SW WINDS STRENGTHEN QUITE A BIT ON TUE...SO WILL HAVE TO BE ALERT FOR MORE INTENSE TSTMS. BY WED...THE UPPER TROF MOVES OFF TO THE EAST AND WEST WINDS ALOFT EFFECTIVELY CUT OFF THE MONSOON MSTR FLOW INTO ID. MAY STILL SEE ISOLD TSTMS IN THE MTNS WED AFTN/EVE. THE UPPER RIDGE BUILDS BACK UP FOR THE END OF THE WEEK...AND MAY ALLOW MONSOON MSTR TO FLOW BACK INTO THE FCST AREA FOR THE WEEKEND. HEDGES AVIATION...SHOWERS AND THUNDERSTORMS ARRIVING THIS AFTERNOON UNDER SUBTROPICAL AIRMASS MOVING IN. INCREASED CLOUD COVER BUT EXPECT ALL AIRDROMES WILL MAINTAIN VFR CEILING. WIND NOT A MAJOR FACTOR TODAY AWAY FROM THUNDERSTORMS. MESSICK FIRE WEATHER...SUBTROPICAL MOISTURE WILL HELP ELEVATE AFTERNOON HUMIDITY...BUT HIGHER MOISTURE CONTENT OF AIR WILL MEAN GREATER THAN 15 PERCENT THUNDERSTORM COVERAGE THIS AFTERNOON AND EARLY THIS EVENING. THUS...HAVE ISSUED A RED FLAG WARNING THAT NOT ONLY INCLUDES THIS AFTERNOON/EVENING BUT ALSO TUE AFTERNOON AND EVENING. PRECIPITABLE WATER ABOVE 1.00 INDICATES SHOWERS COULD BE HEAVY IN SOME PLACES. THUNDERSTORMS NOT LIKELY TO STOP IN EARLY EVENING FOR TONIGHT...THOUGH NOT AS WIDESPREAD IN COVERAGE. STRONGER WIND ALOFT MAKES FOR A BREEZY TUE AFTERNOON BUT RH SHOULD BE WELL ABOVE RED FLAG CRITERIA. MESSICK && .PIH WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING THIS AFTERNOON THROUGH TUESDAY EVENING FOR IDZ409-410-412-477. &&
Hazardous weather outlook, Jul 20, 6:10 AM MDT, 20 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 610 AM MDT SUN JUL 20 2008 IDZ017>025-031-032-211200- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 610 AM MDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED EACH DAY...MAINLY IN THE MOUNTAINS. LITTLE IF ANY RAINFALL...AND GUSTY WINDS ARE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 2:53 PM MDT | Severe Thunderstorm Warning | PIH | Teton | 43 min |
Nearby
Red Flag Warnings in Idaho, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.